Hail, Jackson
- When
- September 6, 3:52 PM CST
- Where
- Jackson County, Netawaka
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.600, -95.720
Measured quarter size hail reprt relayed to law enforcement officials.
Thunderstorms developed just south of the KS/NE line during the early evening hours of September 6th in the vicinity of a surface warm front. The associated surface low over the northwest corner of the state tracked slowly on a east to northeasterly path.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Thunderstorms developed just south of the KS/NE line during the early evening hours of September 6th in the vicinity of a surface warm front. The associated surface low over the northwest corner of the state tracked slowly on a east to northeasterly path. Thunderstorms also developed along a cold front stretching southwestward from the low. Large hail and strong winds were the primary threat with the storms that passed across the Topeka CWA, but one funnel cloud report was relayed from a local Emergency Manager. A strong low level jet helped to sustain the thunderstorms through much of the night across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 6, 3:03 PM CST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 403 PM CDT THU SEP 6 2007 .DISCUSSION... WATER VAPOR IMAGERY INDICATES WEAK UPPER LOW PUSHING OFF INTO THE GREAT LAKES REGION AS STRONG UPPER LEVEL SHORTWAVE MOVES INTO THE CENTRAL CONUS ROCKIES. REMNANTS OF HENRIETTE WERE OVER NEW MEXICO PUSHING NORTHEAST TOWARDS THE CENTRAL PLAINS. SURFACE OBSERVATIONS INDICATED A COLD FRONT NEAR GOODLAND IN NORTHWEST KS EXTENDING NORTH NORTHEAST INTO NORTH CENTRAL NE. PRESSURE FALLS OF JUST UNDER A MILLIBAR PER HOUR WERE NOTED OVER WESTERN KS AND NE...TIGHTENING A PRESSURE GRADIENT ACROSS THE CWA. A WEAK SHORTWAVE WAS PUSHING EAST ACROSS THE CWA AT FORECAST TIME...AND WAS LOCATED NEAR MANHATTAN. DEEP MOISTURE WAS IN PLACE OVER THE ENTIRE CWA WITH DEW POINTS IN THE LOWER 70S FOR MOST LOCATIONS. A WEAK MESOSCALE BOUNDARY WAS SEEMINGLY LOCATED FROM JUST NORTH OF CONCORDIA EXTENDING EAST SOUTHEAST TO NORTH OF LAWRENCE. LOW LEVEL WINDS NEAR MHK AND SLN WERE VEERED...PROVIDING SOME SORT OF WEAK CONVERGENCE AXIS THROUGH THE NORTHERN CWA. WIND PROFILERS INDICATED RELATIVELY STRONG 30-35 KT H850 WINDS WHICH MAY BE PROVIDING JUST ENOUGH OF A CAP OVER THE CWA TO PREVENT INITIATION ALONG THIS WEAK CONVERGENCE BOUNDARY. SPC MESO ANALYSIS INDICATES NEAR 3500 J/KG OF MIXED LAYER CAPE IN THE GENERAL VICINITY OF KHMK AT 20Z. INITIAL FORECAST CONCERNS WILL BE ANY POSSIBLE INITIATION ALONG THIS WEAK CONVERGENCE BOUNDARY DRAPED OVER THE CENTRAL PORTION OF THE CWA. FORECAST SOUNDINGS INDICATE THAT RELATIVELY STRONG H850 WINDS HAVE ADVECTED ENOUGH WARM AIR ALOFT OF THE CWA TO HOLD OFF THUNDERSTORM DEVELOPMENT UNTIL LATER THIS EVENING. WITH WEAK CONVERGENCE BOUNDARY IN PLACE AND MIXED LAYER INSTABILITY MORE THAN THE FORECAST SOUNDINGS INDICATE SHOULD EXIST...HAVE GONE WITH LIKELY POPS STARTING OFF FOR THE REMAINDER OF THE AFTERNOON AND CONTINUING THROUGH MIDNIGHT ACROSS NORTH CENTRAL KS. THE MAIN SYNOPTIC FEATURE OF INTEREST TONIGHT IS THE STRONG UPPER LEVEL TROUGH AND ATTENDANT COLD FRONT PUSHING THROUGH THE CENTRAL PLAINS. MODELS BRING THE COLD FRONT INTO NORTH CENTRAL KS SHORTLY AFTER 00Z THIS EVENING...WHICH IS EXPECTED TO PROVIDE SUFFICIENT LIFT TO BREAK THROUGH ANY REMAINING WARM AIR CAP AND ALLOW NUMEROUS THUNDERSTORMS TO DEVELOP. WITH THE FRONT MOVING THROUGH THE FORECAST AREA IN LINE WITH THE UPPER LEVEL SHORTWAVE DEEP LAYER SHEAR VALUES WILL LIKELY INCREASE TO 30-40 KTS AHEAD OF THE FRONTAL BOUNDARY. WITH THE LOW LEVEL FLOW VEERING AHEAD OF THE FRONT...MUCH OF THIS SHEAR WILL BE UNIDIRECTIONAL. SUFFICIENT INSTABILITY AND DEEP LAYER MOISTURE IS ALREADY IN PLACE AHEAD OF THE FRONT...SO SOME ORGANIZED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS NORTH CENTRAL KS. UNLESS THUNDERSTORMS DEVELOP WELL AHEAD OF THE FRONT...THE UNIDIRECTIONAL SHEAR WILL FAVOR A LINEAR MCS STORM MODE...WITH DAMAGING OUTFLOW WINDS PROVIDING THE PRIMARY THUNDERSTORM HAZARD. IF THUNDERSTORMS DEVELOP WITHIN THE NEXT COUPLE OF HOURS...THERE IS SOME DIRECTIONAL SHEAR...BUT THE MAGNITUDE OF THE SHEAR IS RELATIVELY LOW...AROUND 20 KTS FOR 0-6 KM. THIS SHEAR ENVIRONMENT WOULD LIKELY FAVOR A PULSE SEVERE THUNDERSTORM ENVIRONMENT WITH LARGE HAIL PRESENTING THE PRIMARY HAZARD BEFORE LOW LEVEL WINDS VEER THIS EVENING. PULSE SEVERE THUNDERSTORMS DO NOT TYPICALLY LAST LONG ENOUGH TO ORGANIZE ENOUGH STRUCTURE TO PRODUCE TORNADOES...BUT IF THEY DEVELOP ALONG THIS CONVERGENCE BOUNDARY A TORNADO COULD NOT BE RULED OUT. LATER TONIGHT THE COLD FRONT IS EXPECTED TO CONTINUE THROUGH THE FORECAST AREA BRINGING A LINE OF CONVECTION SOUTHEAST. THE UPPER LEVEL SHORTWAVE WILL CONTINUE OFF TO THE EAST NORTHEAST COMPLICATING THE PUSH THE FRONT WILL HAVE THROUGH NORTHEAST KS. WITHOUT UPPER LEVEL SUPPORT THE FRONTAL BOUNDARY WILL LIKELY SLOW DOWN AND MAY STALL OUT OVER EAST CENTRAL KS BY THE MORNING HOURS. AT THIS TIME LARGER SCALE SUBSIDENCE AND DRIER AIR WOULD SEEM TO PUSH THROUGH NORTH CENTRAL KS AFTER DAWN...ENDING PRECIPITATION CHANCES THERE. RAISED LOWS OVERNIGHT ACROSS EAST CENTRAL KS A COUPLE OF DEGREES WITH GOOD LOW LEVEL JET OF 40-50 KTS AND CLOUD COVER PREVENTING MUCH IN THE WAY OF COOLING. RAINFALL OVER NORTH CENTRAL AND NORTHEAST KS MAY LOWER TEMPERATURES INTO THE UPPER 60S. TEMPERATURES ACROSS EAST CENTRAL KS WILL REMAIN IN THE LOWER TO MID 70S. TOMORROW...MOISTURE FROM HENRIETTE WILL RIDE UP ALONG THE STALLED OUT FRONTAL BOUNDARY AND ALLOW ANOTHER ROUND OF THUNDERSTORMS TO DEVELOP. 12Z GUIDANCE INDICATED THE FRONT WOULD BE SOUTH OF MUCH OF THE FORECAST AREA...BUT KEPT PRECIPITATION CHANCES ALIVE ALONG AND SOUTH OF INTERSTATE 35 AS THIS AREA MAY REMAIN BEHIND OR JUST ALONG THE FRONTAL BOUNDARY TOMORROW. BETWEEN COLD AIR ADVECTION AND CLOUD COVER BEHIND THE FRONT HAVE HIGHS REMAINING IN THE LOWER 80S ACROSS THE ENTIRE FORECAST AREA. WHEREVER THE FRONT STALLS OUT...THE REMNANTS OF HENRIETTE WILL LIKELY CAUSE HEAVY RAINFALL ALONG AND SOUTH OF THE BOUNDARY DURING THE DAY TOMORROW. AGAIN...BECAUSE THE FRONT IS EXPECTED TO PUSH SOUTH OF THE FORECAST AREA DO NOT FEEL WIDESPREAD FLOODING WILL BE AN ISSUE...BUT THE FRONTAL POSITION IS SOMETHING TO KEEP AN EYE ON HERE IN THE SHORT TERM FORECAST. DC WILL KEEP SOME SMALL POPS IN THE SOUTHERN ZONES FRIDAY NIGHT WITH BOUNDARY ONLY SLOWLY WORKING OFF TO THE SOUTH...BUT THINGS SHOULD QUIET DOWN BY MIDNIGHT. FAIRLY WEAK FLOW OT DOMINATE THE WEEKEND PERIODS WITH DEEP MOISTURE LACKING...BUT NOT BEING TOO FAR TO THE NORTHWEST OR SOUTH. MAIN CONCERN MAY END UP BEING FOG WITH LIGHT EASTERLY TO NEAR CALM WINDS AT NIGHT...ESPECIALLY ON SATURDAY NIGHT. MAY SEE SOME HIGH CLOUDS PASS THROUGH...AND THE RATHER STRONG LATE SUMMER DYNAMICS SUGGEST SOME ALTERATION IN PLACEMENT OF THE WEAK WINDS MAY OCCUR SO WILL KEEP FOG MENTION OUT AT THIS TIME. HAVE KEPT HIGHS IN THE LOW TO MID 80S...BUT AGAIN CONFIDENCE IN THESE IS NOT HIGH WITH FOG/STRATUS/HIGH CLOUD CONCERNS AND LIMITED MIXING. HAVE STAYED CLOSER TO A BLEND OF THE 00Z ECMWF AND 00Z GFS ENSEMBLES FOR THE MONDAY THROUGH THURSDAY PERIODS. THE 00Z OPERATIONAL GFS WAS A COLD/STRONG OUTLIER WITH THE AIRMASS BEHIND SUNDAY NIGHT/S FRONT SO KEPT TEMPS NEAR HPC VALUES. SHOULD HAVE A DECENT CHANCE OF PRECIP WITH THE BOUNDARY BUT THE REMAINDER OF THE WEEK LOOKS DRY. 65 && .AVIATION... MAIN AVIATION CONCERNS ARE THE TIMING OF THUNDERSTORMS OVERNIGHT. BECAUSE STORMS ARE EXPECTED TO BE STRONG TO SEVERE SOME STRONG WIND GUSTS MAY PUSH THROUGH TAF SITES OVERNIGHT. CURRENT TIMING IN THE TAFS IS IN LINE WITH THE 12Z NAM/GFS TIMING OF THE COLD FRONT...WHICH REPRESENTS THE MOST LIKELY TIME THUNDERSTORMS WILL PUSH THROUGH THE AREA. IFR CEILINGS AND VISIBILITIES ARE POSSIBLE WITH ANY STORM THAT MOVES DIRECTLY OVER A TAF SITE. BEHIND THE FRONTAL BOUNDARY...MVFR CEILINGS AND NORTHERLY WINDS ARE EXPECTED TO HOLD IN THROUGH THE EARLY AFTERNOON HOURS WITH SOME POSSIBLE REMNANT SCATTERED RAIN SHOWER ACTIVITY DURING THE MORNING HOURS. DC && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 435 PM CDT THU SEP 6 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-072145- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 435 PM CDT THU SEP 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS NORTH CENTRAL AND MUCH OF NORTHEAST KANSAS THIS EVENING...THEN IMPACT NORTHEAST AND EAST CENTRAL KANSAS OVERNIGHT. SOME OF THE STORMS MAY BECOME SEVERE AND PRODUCE DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...AND HEAVY RAINS...WITH THE GREATER RISK OF SEVERE THUNDERSTORMS OCCURRING THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL REMAIN OVER EAST CENTRAL AND PORTIONS OF NORTHEAST KANSAS FRIDAY MORNING...AND LINGER ACROSS EAST CENTRAL KANSAS FRIDAY AFTERNOON AND EVENING. THE CHANCES OF THUNDERSTORMS RETURN TO PORTIONS OF THE AREA FROM SUNDAY NIGHT THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT.
The Topeka radar (KTWX), 80 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
18 thunderstorm wind, 11 hail, 1 funnel cloud. Local standard time, as filed.
Measured quarter size hail reprt relayed to law enforcement officials.
Measured quarter size hail report from Kickapoo Reservation Fire Department relayed to County Law Enforcement.
Telephone pole blown down. Pea size hail also reported.
Two to four inch tree limbs also blown down.
Power pole reported down near the intersection of 17th and Hwy 36.
Power pole reported down along N. 11th St.
Nemaha Cty EM relayed a public report of wind damage to out buildings.
Outbuildings were destroyed on spotter's farmstead.
Public report of a funnel cloud relayed to emergency manager.
Spotter also reported 4 inches of rain had fallen in the past 2 hours.
An outbuilding was blown across Hwy 24 just east of the Clay County line.
Estimated 60mph winds at the intersection of 14th and Frontier.
Tree down on mobile home near the intersection of Allen Road and TUttle Creek Blvd in eastern Manhattan. Several power outages reported.
Relayed report from the public that tin sections of an outbuilding were carried a couple miles to the east by strong severe thunderstorm winds. Barbed wire fences were also knocked down.
Two large trees blown down, which knocked down power lines.
Metal patio chair blown off the ground.
Large branches and traffic signals blown down. Local power out.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60218, 60219, 60220, 60221, 60222, 60223, 60224, 60225, 60226, 60227, 60228, 60229, 60835, 60836, 61632, 60837, 60839, 60840, 60841, 60842, 60843, 60844, 60845, 60846, 60847, 60848, 60849, 60852, 60850, 60851.